Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Dogs and drug addicts

Posted Nov 21 2008 4:27pm
Six emergencies; one conveyed and five taken by ambulance.

After a few false starts I was off to a train station first aid room for a 38 year-old pregnant woman who had collapsed on an incoming train. Ironically, I had been sent this call earlier (when she was on the train) and it had been cancelled – it was a low-priority Green call at that time. Now it was a category A, Red call. All moot, however – when I arrived on scene an ambulance crew were already attending and I wasn’t required.

My next call didn’t take much skill either - a 21 year-old fitting in the street with a warning on the log that there was ‘an altercation’ at the scene. I called in and asked what this meant exactly and requested police just in case. I thought I might be driving into a fight. It turned out to be nothing more than the patient’s friend shouting at him while he was fitting. He told me that his mate had taken longer than usual to recover and it worried him, so he had raised his voice as he became more concerned. I found them both walking along the street – the patient was still very groggy and needed to be propped up and encouraged all the time. He kept wandering off in the opposite direction to the one we needed him to travel in, so he had to be led into the ambulance like a sheep to a pen.

It was a good few hours before I received my next call and I had a nice long break at the station, which included hot food for a change.

An emergency call to a local park for a 30 year-old female who had overdosed. The parks around Bloomsbury are frequented by drug addicts and nothing much is done about it. The same parks are shared with tourists (who probably lose faith when they see the mess) and children, who play on the slides and swings, oblivious to the human tragedies and associated paraphernalia surrounding them.

I arrived just after the motorcycle solo and found him on his knees on the grass, supporting a thin woman’s breathing by ‘bagging’ her. A thin man (they are all thin; they don’t eat) was crouched over her and he was fussing (they all fuss when their habit goes horribly wrong).

The woman had overdosed on heroin, which is no surprise – it’s the drug of choice around these parts. The MC paramedic had his hands full just keeping the woman alive because her breathing was so depressed she would not last more than a few minutes without support, so I got on with drug administration. She needed Naloxone, or Narcan ( nar cotic an tidote) to reverse the effects of the opiate she had taken.

I couldn’t find a vein – it’s usually difficult to do so with habitual IV drug users, so I gave her the first dose by intramuscular injection in the thigh. I knew it wouldn’t work as fast and may be completely ineffective but it was a start and would buy us time while I looked for a better IV site.

Meanwhile the overpowering smell of dog crap was getting to us. I thought I might be kneeling in it. She was certainly lying in the stuff and the thin man didn’t seem bothered but I found myself looking around identifying all the little clumps of poo from various visiting mongrels so that I could mentally ‘map’ my way around them should I have to move about. The smell remained in my nostrils throughout the entire episode with this woman.

The police turned up as we were treating her and the thin man was pulled away so that he couldn’t annoy us while we worked. He had been very irritating and at one point had shown us the syringe and needle that had been used for this potentially lethal injection. I asked him to give it to me so that I could dispose of it but he simply snapped the neck of the thing and the needle fell off into the grass. He didn’t care a jot that some poor unsuspecting kid (or dog) might stick himself/herself/itself with the promise of HepB or HIV. He didn’t give as toss quite frankly.

I found a suitable vein; it was less rigid than the others and had enough patent length to support the catheter from an 18g cannula, so I went for it. It went in without any problems and I got a drop of blood on my kit for my trouble. I would have to remember that and ensure I cleaned it up afterwards.

I gave the thin woman another 400mcg of Narcan, this time IV and the miracle of her recovery took place within minutes. Her breathing improved and she began to respond.

‘Hello, I gave you something to spoil your trip. You’ve wasted your money’, I said.

She started to talk to the MC paramedic and was making sense (kind of) by the time the ambulance crew arrived to take over. The police were neutral about her life being restored and there is a part of me that felt the same, I'm sorry to say. She will do this again and again at our expense until she kills herself. There were kids playing in the park only feet from where she had taken her hit with her skinny mate. She would have died on the grass, surrounded by dog mess in full plain view of the local children. It’s sickening.

I checked my boots and clothes for tell-tale brown or yellow (or green) goo and found nothing but my nostrils wouldn’t repent and I had to bear the smell for a few hours after the job. The smell of vomit would be heaven after this I thought.

As I was leaving the park a young boy came up to the car to ask what had happened. I told him a drug addict had pushed her luck and asked him what he thought of drugs. He told me he knew what went on but that he and his friends ignored it and just got on with playing football.

‘I’ll never do drugs’, he said, ‘all I want to do is play football.’

I hope he keeps his word or he will end up in the park with his skinniest friends.

Then this unusual RTC involving two vans and a motorcycle. One of the vans (the blue one) was being towed when it snapped loose at a bend and careered into a private ambulance waiting at the traffic lights. A motorcyclist was also waiting at the lights, on the inside. He became sandwiched at speed between the blue van and the ambulance. The force of the impact crushed his bike, throwing his top box up into the air, after which he followed.

When I arrived plenty of police were already on scene and one of our motorcycle solos was dealing with him. He had escaped with only minor injuries to his leg and was able to put weight on it. Another lucky escape I think. The ambulance driver was also unhurt.

Tall, thin people are prone to spontaneous pneumothorax as a result of simply stretching or coughing. Most of the time it is left alone to repair itself but everyone suffering one of these events should go to hospital in case it develops into something more dangerous.

My next call was to a 52 year-old ex-police officer who had coughed and suddenly felt a sharp pain in his chest whilst on his way up the escalators at a tube station. I found him standing, looking very uncomfortable and with shortness of breath, beside a newspaper stand on the main concourse of the station. After a quick exam and a few questions I asked him his height and he told me he was six feet two inches tall and, although he wasn’t particularly thin, his symptoms fitted the bill for SP. He also told me he was an asthmatic and had tried his inhaler with no effect after his breathing began to deteriorate.

I gave him oxygen and the ambulance crew wheeled him to the ambulance. He’ll be diagnosed and treated, depending on the severity of his condition.

Finally, a 71 year-old with a pacemaker and high blood pressure who fainted and fractured her wrist. She had an obvious deformity with bruising and swelling at the site. It was, of course, very important to establish why she had fainted in the first place, so her pacemaker and general health would need to be checked. She had no chest pain, no dizziness and all her vital signs were normal. She was fully conscious and quite aware of what was going on, so I took her to hospital myself. It took me three minutes to deliver her to the nurse at A&E.
Be safe.
Post a comment
Write a comment:

Related Searches